Colorado, 2008

Tornadoes and Damaging Winds in Colorado, May 23, 2008

May 23, 2008 · NWS BOU · 4 events in 1 county or zone

An outflow boundary moving produced several small landspouts or gustnadoes along its leading edge as it moved across Weld County. One tornado knocked down power lines and snapped a fence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An outflow boundary moving produced several small landspouts or gustnadoes along its leading edge as it moved across Weld County. One tornado knocked down power lines and snapped a fence. In addition, some stock trailers were overturned. Strong thunderstorm winds in Weld County pushed a semi up against a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 1:51 AM MST, 12 hours 42 minutes earlier.

Area forecast discussion, May 23, 1:51 AM MST, 12 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
251 AM MDT FRI MAY 23 2008

.SHORT TERM...ONCE AGAIN FCST FOR TODAY IS RATHER COMPLICATED.  STG
UPPER LEVEL TROUGH WILL REMAIN OVER THE WRN US WITH RATHER STG SSW
FLOW ALOFT.  JUST LIKE YESTERDAY THE BIG QUESTION IS WHERE A STG SFC
LOW WILL DVLP BY AFTN AND WHERE WILL WRM FNTL BNDRY AND DRYLINE
INTERSECT BY AFTN.  YESTERDAY AN INTENSE SUPERCELL DEVELOPED ALONG
THE TRIPLE POINT OVER SWRN WELD COUNTY AND PRODUCED A STG TORNADO AS
IT MOVED NW CAUSING CONSIDERABLE DAMAGE.  THE RUC AND GFS SHOW THE
FNTL BNDRY BY EARLY AFTN ALONG THE WY-NE BORDER AREA WHILE BOTH THE
00Z AND 06Z RUNS OF THE NAM HAVE THIS BNDRY FURTHER SOUTH FROM JUST
NORTH OF DENVER EXTENDING EASTWARDS TOWARDS AKRON MUCH LIKE OCCURRED
YESTERDAY.  LATEST 06Z RUN FM THE RUC IS STARTING TO TREND MORE
TOWARDS NAM SOLUTION SO AM A BIT CONCERNED THAT NAM MAY END UP BEING
THE RIGHT SOLUTION.  MEANWHILE QQ FIELDS FM THE GFS AND NAM SHOW
DECENT ASCENT OVER NRN CO THIS AFTN WITH FAVORABLE QG VERTICAL
VELOCITIES ONCE AGAIN.  IF RATHER STG ESE LOW LEVEL FLOW DOES DVLP
INTO LARIMER COUNTY AS SHOW BY THE NAM THIS COULD LEAD TO
SIGNIFICANT RAINFALL ON TOP OF ALREADY SATURATED GROUND IN AN NR THE
FOOTHILLS WHICH COULD LEAD TO SOME FLASH FLOODING.  THUS WILL ISSUE
A FFA FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY INTO
EXTREME WRN WELD COUNTY FOR THE AFTN HOURS.  AS FAR AS SVR WEATHER
THREAT IF FNTL BNDRY ENDS UP FURTHER SOUTH LIKE NAM SHOWS THE
POTENTIAL FOR SVR WEATHER WILL BE QUITE HIGH ALONG AND NORTH OF
BNDRY THRU THE AFTN HOURS.  CAPES ARE FCST IN THE 1500-2000 J/KG
RANGE ALONG BNDRY BY MID AFTN WITH HELICITIES AOA 200 M2S2.
CURRENTLY THERE IS A MDT RISK FOR THE EXTREME NERN CORNER OF CO FOR
THIS AFTN HOWEVER AM CONCERNED IF BNDRY ENDS UP FURTHER SOUTH THREAT
FOR SIGNIFICANT SVR WX MAY EXIST FURTHER WESTWARD INTO MORGAN...WELD
AND POSSIBLY ERN LARIMER COUNTIES.  FOR THE REST OF THE AREA SOUTH
OF THE FNTL BNDRY THE AIRMASS WILL DRY OUT CONSIDERABLY WITH ONLY
SOME HIGH ISOLD HIGH BASED CONVECTION POSSIBLE.  MEANWHILE STG SSE
LOW LEVEL WINDS WILL REDEVELOP BY AFTN SOUTH OF THE BNDRY WITH
SPEEDS IN THE 20 TO 35 MPH WITH A FEW GUSTS TO 50 MPH POSSIBLE.  IN
THE MTNS ONCE AGAIN THERE WILL BE QUITE A BIT OF MOISTURE COMBINED
WITH STEEP LAPSE RATES SO EXPECT SCT SHOWERS/TSTMS WITH THE SNOW
LEVEL AROUND 10000 FEET.  HIGH TEMPS THIS AFTN WILL VARY WIDELY AND
BE DEPENDANT ON WHERE THE FNTL BNDRY IS.  SOUTH OF THE BNDRY HIGHS
WILL RISE WELL INTO THE 70S WHILE NORTH OF BNDRY HIGHS WILL ONLY BE
IN THE 60S.

FOR TONIGHT THE QG ASCENT WILL AND QG VERTICAL VELOCITIES ARE FCST
TO DIMINISH BY EARLY EVENING AS THE FNTLY BNDRY IS FCST TO LIFT BACK
TO ALONG THE WY-CO-NE BORDER AREA BY 03Z.  THUS PCPN SHOULD END BY
EARLY EVENING ACROSS ALONG AND NORTH OF THE BNDRY.  IN THE MTNS
SHOULD SEE PCPN GRADUALLY DIMINISH AS WELL.

.LONG TERM...THE UPPER PATTERN OVER THE WESTERN U.S. WILL UNDERGO
CHANGE OVER THE COURSE OF THE WEEKEND AS THE LARGE UPPER LOW
CONTINUES ITS RETROGRESSION AND THEN BEGINS FILLING ON SUNDAY.  AS
THE UPPER LOW FILLS...RISING HEIGHTS OVER THE SOUTHWESTERN DESERTS
WILL PRODUCE A DRIER SOUTHWESTERLY MID LEVEL FLOW OVER COLORADO.  AS
THE SURFACE PRESSURE PATTERN RELAXES THROUGH THE WEEKEND...IT WILL
BE LESS ABLE TO CONTINUE DRAWING GULF MOISTURE INTO THE REGION.  THE
RESULT OF THESE CHANGES WILL BE A RETURN TO THE MORE DIURNAL PATTERN
OF SHOWER ACTIVITY ACROSS THE FORECAST AREA THAN WE HAVE SEEN OVER
THE LAST COUPLE DAYS.  QPF FIELDS FROM THE LATEST GFS NOW SHOW DRY
CONDITIONS ACROSS THE COUNTY WARNING AREA FROM SATURDAY NIGHT
THROUGH MONDAY AFTERNOON...TEMPTING ME TO REMOVE ALL POPS FROM THE
FORECAST...BUT DO NOT HAVE THE CONFIDENCE THAT THE GFS SOLUTION WILL
VERIFY ALL THE WAY THROUGH 96 HOURS...SO WILL HANG ON TO THE SLIGHT
CHANCE POPS THAT ARE ALREADY IN THE FORECAST PACKAGE.

COME MONDAY EVENING THROUGH NEXT WEEK...THE GFS AND ECMWF INDICATE A
CANADIAN HIGH DROPPING OVER THE NORTHERN PLAINS WHICH COULD SET
EASTERN COLORADO UP FOR SOME DAY 2/GULF MOISTURE RETURN FLOW THAT
CAN SUPPORT AFTERNOON AND EVENING SHOWERS ALONG THE FRONT RANGE.
THIS WILL BE A MUCH MORE COMMON SUMMER WEATHER PATTERN THAN WHAT WE
HAVE SEEN OVER THE PAST COUPLE DAYS.  TEMPERATURES THROUGH THE
PERIOD SHOULD BE GENERALLY AROUND SEASONAL VALUES GIVEN THAT WE WILL
NOT BE UNDER ANY WARM RIDING OR COLD TROUGHINESS.

CHANGES TO THE GRIDS WERE PRIMARILY TO BACK OFF ON CLOUD COVER
THROUGH MOST PERIODS...AND TO SCALE BACK POPS DURING THE OVERNIGHT
PERIODS TO REFLECT THE CHANGE TO THE MORE DIURNALLY DRIVEN SHOWER
PATTERN.

&&

.AVIATION...STG SURFACE LOW WILL REDEVELOP BY MIDDAY WITH LIGHT
WINDS THIS MORNING INCREASING SIGNIFICANTLY BY MIDDAY.  SSE WINDS OF
20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THRU THE AFTN
HOURS.  WINDS MAY EVENTUALLY SHIFT TO MORE SWLY BY 23Z WITH SPEEDS
STILL IN THE 20-30 MPH RANGE BEFORE DECREASING BY 02Z.  BEST CHC OF
TSTMS THIS AFTN SHOULD STAY NORTH OF THE AIRPORT MUCH LIKE YESTERDAY
HOWEVER IF AN ISOLD HIGH BASED STORM DOES DEVELOP COULD SEE WIND
GUSTS BRIEFLY REACH 50 MPH OR SO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 18Z-03Z
FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY AND EXTREME
WESTERN WELD COUNTY...ZONES 35 AND 38.

&&

RPK/KDRBY
Hazardous weather outlook, May 23, 9:49 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT FRI MAY 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT FRI MAY 23 2008

...FLASH FLOOD WATCH FOR IN AND NEAR THE FOOTHILLS OF LARIMER COUNTY
AND OVER NORTHWEST WELD COUNTY FROM NOON UNTIL 9 PM THIS EVENING...
...SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL AND DAMAGING
WINDS POSSIBLE OVER PORTIONS OF THE NORTHEAST PLAINS THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL BECOME ESTABLISHED OVER NORTHEAST COLORADO
THIS AFTERNOON AS SURFACE LOW PRESSURE INTENSIFIES IN THE NORTHERN
MOUNTAINS.  THIS BOUNDARY WILL BECOME A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON INTO THE EARLY EVENING HOURS. SEVERE
STORMS MAY DEVELOP ALONG AND NORTH OF THE BOUNDARY THIS AFTERNOON...
ESPECIALLY NORTH OF A GREELEY TO FORT MORGAN TO AKRON LINE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY
STORM.  MEANWHILE WITH SOUTHEASTERLY LOW LEVEL WINDS FLOWING INTO
THE FOOTHILLS OF LARIMER COUNTY HEAVY RAIN PRODUCING THUNDERSTORMS
MAY OCCUR THIS AFTERNOON INTO THE EARLY EVENING HOURS WHICH COULD
PRODUCE SOME FLASH FLOODING IN AND NEAR THE FOOTHILLS AND OVER
NORTHWESTERN WELD COUNTY.

ELSEWHERE OVER THE NORTHEAST PLAINS ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE DRIER AIRMASS SOUTH OF THE FRONT WHICH MAY PRODUCE
STRONG WINDS BUT LITTLE RAINFALL.  IN ADDITION SOUTH OF THE FRONT
SOUTH TO SOUTHEAST WINDS WILL INCREASE BY MIDDAY WITH SPEEDS OF 20
TO 35 MPH ALONG WITH A FEW GUSTS UP TO 45 MPH.  IN THE MOUNTAINS
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THE SNOW LEVEL
AROUND 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE ENTIRE AREA EACH DAY.  A FEW THUNDERSTORMS
ON THE NORTHEAST PLAINS MAY BECOME SEVERE ON SATURDAY AND SUNDAY.
EARLY NEXT WEEK...THE SURFACE PRESSURE PATTERNS WILL CHANGE AND
THUNDERSTORM ACTIVITY MAY BECOME MORE CONCENTRATED ALONG THE FRONT
RANGE FOOTHILLS AND URBAN CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

D-L/MEYER

In the hours before

Local storm report, May 23, 8:38 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
938 AM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 E HAXTUN              40.64N 102.55W
05/22/2008  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0355 PM     HAIL             20 NW BRIGGSDALE        40.83N 104.59W
05/22/2008  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0154 PM     HAIL             1 SW BERTHOUD           40.30N 105.09W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0147 PM     HAIL             1 NW WINDSOR            40.50N 104.92W
05/22/2008  M2.00 INCH       WELD               CO   TRAINED SPOTTER

0130 PM     HAIL             1 E BUCKHORN MOUNTAIN   40.62N 105.30W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            TREE KNOCKED ONTO HOUSE

0119 PM     NON-TSTM WND GST CASTLE ROCK             39.38N 104.85W
05/22/2008  M50.00 MPH       DOUGLAS            CO   AMATEUR RADIO

0119 PM     HAIL             17 E BRUSH              40.26N 103.31W
05/22/2008  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0115 PM     TSTM WND DMG     WELLINGTON              40.70N 105.00W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            DAMAGE TO LOAFING SHED. ANMENOMETOR BROKE AT 87 MPH

0104 PM     HAIL             WELLINGTON              40.70N 105.00W
05/22/2008  M1.00 INCH       LARIMER            CO   NWS EMPLOYEE

1257 PM     HAIL             S FORT COLLINS          40.56N 105.07W
05/22/2008  M0.75 INCH       LARIMER            CO   STORM CHASER

1251 PM     HAIL             LOVELAND                40.42N 105.07W
05/22/2008  M1.00 INCH       LARIMER            CO   NWS EMPLOYEE

1245 PM     HAIL             3 S LOVELAND            40.38N 105.07W
05/22/2008  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            BRIEF BURSTS OF HEAVY RAIN

1245 PM     HAIL             1 N BERTHOUD            40.32N 105.08W
05/22/2008  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

1240 PM     HAIL             2 SW BERTHOUD           40.29N 105.11W
05/22/2008  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

1232 PM     TORNADO          4 SW DACONO             40.03N 105.00W
05/22/2008                   WELD               CO   EMERGENCY MNGR

1230 PM     HAIL             SE LONGMONT             40.17N 105.11W
05/22/2008  M1.50 INCH       BOULDER            CO   NWS EMPLOYEE

1230 PM     HAIL             LOVELAND                40.42N 105.07W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1230 PM     TSTM WND GST     6 SE WELLINGTON         40.64N 104.92W
05/22/2008  M65.00 MPH       WELD               CO   TRAINED SPOTTER

            WIND 04050G65 AND SHIFTED IMMEDIATELY TO 14045G60 WITH
            1/2 INCH HAIL

1230 PM     TSTM WND DMG     2 SW DACONO             40.06N 104.97W
05/22/2008                   WELD               CO   BROADCAST MEDIA

            *** 1 INJ *** FIVE BUILDINGS DESROYED. POSSIBLE TORNADO

1230 PM     HAIL             1 W LOVELAND            40.42N 105.09W
05/22/2008  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

1228 PM     HAIL             N LONGMONT              40.17N 105.11W
05/22/2008  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

            MINOR DAMAGE REPORTED

1228 PM     HAIL             N LONGMONT              40.17N 105.11W
05/22/2008  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

1228 PM     HAIL             LONGMONT                40.17N 105.11W
05/22/2008  M1.75 INCH       BOULDER            CO   TRAINED SPOTTER

1223 PM     TORNADO          4 W DACONO              40.08N 105.02W
05/22/2008                   WELD               CO   LAW ENFORCEMENT

1220 PM     HAIL             LONGMONT                40.17N 105.11W
05/22/2008  M1.00 INCH       BOULDER            CO   NWS EMPLOYEE

1220 PM     HAIL             1 NNE LONGMONT          40.19N 105.10W
05/22/2008  M1.50 INCH       BOULDER            CO   TRAINED SPOTTER

1220 PM     HAIL             6 SE LONGMONT           40.11N 105.03W
05/22/2008  M1.25 INCH       WELD               CO   TRAINED SPOTTER

1216 PM     TORNADO          7 ENE FORT COLLINS      40.59N 104.94W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            CENTER PIVOT OVERTURNED. TIME ESTIMATED

1216 PM     HAIL             3 E LONGMONT            40.17N 105.06W
05/22/2008  M2.00 INCH       WELD               CO   TRAINED SPOTTER

            DAMAGED AUTOMOBILES

1210 PM     HAIL             2 W LONGMONT            40.17N 105.15W
05/22/2008  M1.00 INCH       BOULDER            CO   AMATEUR RADIO

1209 PM     TORNADO          3 NE TIMNATH            40.56N 104.94W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            BARN AND TWO OUTBUILDING DESTROYED. CENTER PIVOT
            OVERTURNED. TIME ESTIMATED

1207 PM     TORNADO          3 ENE TIMNATH           40.55N 104.93W
05/22/2008                   WELD               CO   STORM CHASER

            DAMAGE TO SEVERAL BUILDINGS. POWER POLES AND TREES BLOWN
            OVER. TIME ESTIMATED

1205 PM     TORNADO          3 NE FORT COLLINS       40.59N 105.03W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN NEAR BUDWEISER PLANT. ALSO 3/4
            INCH HAIL OBSERVED AT SAME LOCATION.

1205 PM     HAIL             2 NE LONGMONT           40.19N 105.09W
05/22/2008  M1.50 INCH       BOULDER            CO   TRAINED SPOTTER

1203 PM     HAIL             2 ENE FORT COLLINS      40.57N 105.04W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1203 PM     TORNADO          3 E TIMNATH             40.53N 104.93W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            GRAIN BIN THROWN 250 YARDS...ANOTHER GRAIN BIN THROWN
            INTO HOUSE

1202 PM     TORNADO          8 W GREELEY             40.42N 104.90W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            *** 1 FATAL *** AT GREELEY RV PARK. DIRECT HIT ON STATE
            FARM BUILDING. CARS TOSSED OFF OF ROAD. TREES DOWN. SWIFT
            COMPANY ROOF TORN OFF. TORNADO 3/4 TO 1 MILE WIDE

1157 AM     TORNADO          WINDSOR                 40.49N 104.91W
05/22/2008                   WELD               CO   BROADCAST MEDIA

            SEVERAL INJURIES...SEVERAL HOMES DESTROYED AND HUNDREDS
            OF HOMES DAMAGED COUNTYWIDE

1156 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M2.75 INCH       WELD               CO   TRAINED SPOTTER

            WEST WINDS TO 40 MPH

1154 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            STORM MOVING N

1150 AM     TORNADO          5 SE WINDSOR            40.43N 104.84W
05/22/2008                   WELD               CO   TRAINED SPOTTER

1148 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M1.00 INCH       WELD               CO   TRAINED SPOTTER

1147 AM     HAIL             3 ENE FORT COLLINS      40.57N 105.02W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            0.48 INCH PRECIPITATION

1145 AM     HAIL             6 E FORT COLLINS        40.56N 104.95W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1140 AM     TORNADO          3 E MILLIKEN            40.32N 104.80W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            EXTREMELY LARGE TORNADO

1132 AM     TORNADO          GILCREST                40.28N 104.78W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TORNADO IN TOWN

1130 AM     HAIL             3 NNE DRAKE             40.47N 105.31W
05/22/2008  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            0.73 INCH OF RAINFALL IN 30 MINUTES. SOME FLOODING

1127 AM     TORNADO          PLATTEVILLE             40.22N 104.82W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TORNADO 1/2 MILE WIDE

1126 AM     TORNADO          2 SW MILTON RESERVOIR   40.22N 104.66W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TREE UPROOTED TORNADO MOVING ACROSS PASTURE

1119 AM     HAIL             3 NNE PLATTEVILLE       40.26N 104.80W
05/22/2008  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            GROUND COVERED WITH HAIL QUARTER SIZE AND SMALLER

1115 AM     HAIL             3 WNW GOLDEN            39.76N 105.27W
05/22/2008  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

BENTON
Local storm report, May 23, 8:38 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
938 AM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 E HAXTUN              40.64N 102.55W
05/22/2008  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0355 PM     HAIL             20 NW BRIGGSDALE        40.83N 104.59W
05/22/2008  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0154 PM     HAIL             1 SW BERTHOUD           40.30N 105.09W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0147 PM     HAIL             1 NW WINDSOR            40.50N 104.92W
05/22/2008  M2.00 INCH       WELD               CO   TRAINED SPOTTER

0130 PM     HAIL             1 E BUCKHORN MOUNTAIN   40.62N 105.30W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            TREE KNOCKED ONTO HOUSE

0119 PM     NON-TSTM WND GST CASTLE ROCK             39.38N 104.85W
05/22/2008  M50.00 MPH       DOUGLAS            CO   AMATEUR RADIO

0119 PM     HAIL             17 E BRUSH              40.26N 103.31W
05/22/2008  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0115 PM     TSTM WND DMG     WELLINGTON              40.70N 105.00W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            DAMAGE TO LOAFING SHED. ANMENOMETOR BROKE AT 87 MPH

0104 PM     HAIL             WELLINGTON              40.70N 105.00W
05/22/2008  M1.00 INCH       LARIMER            CO   NWS EMPLOYEE

1257 PM     HAIL             S FORT COLLINS          40.56N 105.07W
05/22/2008  M0.75 INCH       LARIMER            CO   STORM CHASER

1251 PM     HAIL             LOVELAND                40.42N 105.07W
05/22/2008  M1.00 INCH       LARIMER            CO   NWS EMPLOYEE

1245 PM     HAIL             3 S LOVELAND            40.38N 105.07W
05/22/2008  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            BRIEF BURSTS OF HEAVY RAIN

1245 PM     HAIL             1 N BERTHOUD            40.32N 105.08W
05/22/2008  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

1240 PM     HAIL             2 SW BERTHOUD           40.29N 105.11W
05/22/2008  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

1232 PM     TORNADO          4 SW DACONO             40.03N 105.00W
05/22/2008                   WELD               CO   EMERGENCY MNGR

1230 PM     HAIL             SE LONGMONT             40.17N 105.11W
05/22/2008  M1.50 INCH       BOULDER            CO   NWS EMPLOYEE

1230 PM     HAIL             LOVELAND                40.42N 105.07W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1230 PM     TSTM WND GST     6 SE WELLINGTON         40.64N 104.92W
05/22/2008  M65.00 MPH       WELD               CO   TRAINED SPOTTER

            WIND 04050G65 AND SHIFTED IMMEDIATELY TO 14045G60 WITH
            1/2 INCH HAIL

1230 PM     TSTM WND DMG     2 SW DACONO             40.06N 104.97W
05/22/2008                   WELD               CO   BROADCAST MEDIA

            *** 1 INJ *** FIVE BUILDINGS DESROYED. POSSIBLE TORNADO

1230 PM     HAIL             1 W LOVELAND            40.42N 105.09W
05/22/2008  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

1228 PM     HAIL             N LONGMONT              40.17N 105.11W
05/22/2008  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

            MINOR DAMAGE REPORTED

1228 PM     HAIL             N LONGMONT              40.17N 105.11W
05/22/2008  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

1228 PM     HAIL             LONGMONT                40.17N 105.11W
05/22/2008  M1.75 INCH       BOULDER            CO   TRAINED SPOTTER

1223 PM     TORNADO          4 W DACONO              40.08N 105.02W
05/22/2008                   WELD               CO   LAW ENFORCEMENT

1220 PM     HAIL             LONGMONT                40.17N 105.11W
05/22/2008  M1.00 INCH       BOULDER            CO   NWS EMPLOYEE

1220 PM     HAIL             1 NNE LONGMONT          40.19N 105.10W
05/22/2008  M1.50 INCH       BOULDER            CO   TRAINED SPOTTER

1220 PM     HAIL             6 SE LONGMONT           40.11N 105.03W
05/22/2008  M1.25 INCH       WELD               CO   TRAINED SPOTTER

1216 PM     TORNADO          7 ENE FORT COLLINS      40.59N 104.94W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            CENTER PIVOT OVERTURNED. TIME ESTIMATED

1216 PM     HAIL             3 E LONGMONT            40.17N 105.06W
05/22/2008  M2.00 INCH       WELD               CO   TRAINED SPOTTER

            DAMAGED AUTOMOBILES

1210 PM     HAIL             2 W LONGMONT            40.17N 105.15W
05/22/2008  M1.00 INCH       BOULDER            CO   AMATEUR RADIO

1209 PM     TORNADO          3 NE TIMNATH            40.56N 104.94W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            BARN AND TWO OUTBUILDING DESTROYED. CENTER PIVOT
            OVERTURNED. TIME ESTIMATED

1207 PM     TORNADO          3 ENE TIMNATH           40.55N 104.93W
05/22/2008                   WELD               CO   STORM CHASER

            DAMAGE TO SEVERAL BUILDINGS. POWER POLES AND TREES BLOWN
            OVER. TIME ESTIMATED

1205 PM     TORNADO          3 NE FORT COLLINS       40.59N 105.03W
05/22/2008                   LARIMER            CO   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN NEAR BUDWEISER PLANT. ALSO 3/4
            INCH HAIL OBSERVED AT SAME LOCATION.

1205 PM     HAIL             2 NE LONGMONT           40.19N 105.09W
05/22/2008  M1.50 INCH       BOULDER            CO   TRAINED SPOTTER

1203 PM     HAIL             2 ENE FORT COLLINS      40.57N 105.04W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1203 PM     TORNADO          3 E TIMNATH             40.53N 104.93W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            GRAIN BIN THROWN 250 YARDS...ANOTHER GRAIN BIN THROWN
            INTO HOUSE

1202 PM     TORNADO          8 W GREELEY             40.42N 104.90W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            *** 1 FATAL *** AT GREELEY RV PARK. DIRECT HIT ON STATE
            FARM BUILDING. CARS TOSSED OFF OF ROAD. TREES DOWN. SWIFT
            COMPANY ROOF TORN OFF. TORNADO 3/4 TO 1 MILE WIDE

1157 AM     TORNADO          WINDSOR                 40.49N 104.91W
05/22/2008                   WELD               CO   BROADCAST MEDIA

            SEVERAL INJURIES...SEVERAL HOMES DESTROYED AND HUNDREDS
            OF HOMES DAMAGED COUNTYWIDE

1156 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M2.75 INCH       WELD               CO   TRAINED SPOTTER

            WEST WINDS TO 40 MPH

1154 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            STORM MOVING N

1150 AM     TORNADO          5 SE WINDSOR            40.43N 104.84W
05/22/2008                   WELD               CO   TRAINED SPOTTER

1148 AM     HAIL             WINDSOR                 40.49N 104.91W
05/22/2008  M1.00 INCH       WELD               CO   TRAINED SPOTTER

1147 AM     HAIL             3 ENE FORT COLLINS      40.57N 105.02W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            0.48 INCH PRECIPITATION

1145 AM     HAIL             6 E FORT COLLINS        40.56N 104.95W
05/22/2008  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1140 AM     TORNADO          3 E MILLIKEN            40.32N 104.80W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            EXTREMELY LARGE TORNADO

1132 AM     TORNADO          GILCREST                40.28N 104.78W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TORNADO IN TOWN

1130 AM     HAIL             3 NNE DRAKE             40.47N 105.31W
05/22/2008  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            0.73 INCH OF RAINFALL IN 30 MINUTES. SOME FLOODING

1127 AM     TORNADO          PLATTEVILLE             40.22N 104.82W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TORNADO 1/2 MILE WIDE

1126 AM     TORNADO          2 SW MILTON RESERVOIR   40.22N 104.66W
05/22/2008                   WELD               CO   TRAINED SPOTTER

            TREE UPROOTED TORNADO MOVING ACROSS PASTURE

1119 AM     HAIL             3 NNE PLATTEVILLE       40.26N 104.80W
05/22/2008  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            GROUND COVERED WITH HAIL QUARTER SIZE AND SMALLER

1115 AM     HAIL             3 WNW GOLDEN            39.76N 105.27W
05/22/2008  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

BENTON

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Weld

When
May 23, 2:33 PM MST
Where
Weld County, 4.18 mi S of Gill
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.390, -104.520

A small landspout touched down but did no damage.

Thunderstorm Wind, Weld

When
May 23, 2:40 PM MST
Where
Weld County, 3.18 mi NNW of Cornish
Measured
76 kt (87 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -104.450

Thunderstorm Wind, Weld

When
May 23, 2:55 PM MST
Where
Weld County, 1.05 mi W of Eaton Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
40.520, -104.670

Strong thunderstorm winds pushed a semi against a house.

Tornado, Weld

When
May 23, 5:00 PM MST
Where
Weld County, 8.98 mi N of Kaufman
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.910, -103.830

A small tornado touched down. Four power lines were downed and a fence snapped. Some stock trailers were also overturned.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93844, 93861, 93852, 93849.